MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR¿ FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR¿ FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 342975
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that bd facscalibur¿ flow cytometer acquired erroneous results on patient samples.The following information was provided by the initial reporter: "i explained that the beads may have degraded or lost fluorescence after expiration and this affects the cell count, being recommended to discard the expired tubes and use new tubes.Degradation of the beads and/or loss of their fluorescence can make calibur not reach the count of 500 beads in each sample, leading it to acquire more than 20 thousand events in the exam in an attempt to reach at least 500 beads.The low count of beads causes the calculation of the concentration of cells in the blood to increase the final result, explaining why the results of the analyzed patients do not match the history in the system.Calibur acquired more than 20,000 events for various routine samples and the results were not consistent with the patients' histories.".
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation summary: scope of issue: the scope of issue is only limited to facscalibur cytometer 4 color basic ivd, part # 342975, serial # (b)(6).Problem statement: customer reported a complaint regarding the instrument producing erroneous results.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 27dec2020 to date 27dec2021.Complaint trend: there are 10 complaints related to the issue of erroneous results; date range from 27dec2020 to date 27dec2021.Manufacturing device history record (dhr) review: dhr part #342975 serial #(b)(6), file # 342975-342975-e34297502740-100675199-15, was reviewed.The instrument met all the manufacturing specifications prior to release.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the erroneous results was due to misaligned optics.The customer had initially reported that their instrument had acquired more than 20,000 events for various samples which were not consistent to their expected values.After analyzing the provided customer files, it was discovered that the gate for the trucount tube beads were including events from the cd3+cd8+ populations.An fse (field service repair) was sent onsite to perform the repair.The fse carried out the corrective maintenance protocol detailed in the service manual #335956, rev.04/vers.C.They then made adjustments to the lasers using the nile red and blue beads to improve the signal.After the adjustment, the instrument was tested and functioning as expected.No parts were requested for evaluation as no parts were replaced.The customer was recommended to adjust the temperature of the room where the sample and instrument are located, as temperatures outside of 20-25 °c may result in decreased performance.Although the unexpected results were from patient samples who may be affected by an incorrect analysis of their samples, no patient was treated nor harmed from incorrect results.The results were captured prior to any diagnostic decision and these results were easily identified as erroneous.The safety risk is moderate, s3, and there was no impact to patient health or safety.Service max review: review of related work order #: 02267568, case # (b)(4).Install date: 17dec2015.Defective part number: n/a.Work order notes: subject / reported: longer than expected acquisition for samples.Problem description: calibur acquired more than 20,000 events for various routine samples and the results were not consistent with the patients' history.Work performed: corrective maintenance was carried out on the equipment following procedures contained in document 335956 revision 4 version c - june 2019.Verified and made adjustments in the alignment of lasers using nile red and blue beads for signal improvement.Reading tests were carried out to verify stability of the readings and satisfactory values were obtained.Calibrite was performed correctly and values were obtained within the recommended range.Equipment working correctly and released for use.Note: it is necessary to check the air conditioning in the room, as it apparently is not reaching the temperature required for the proper functioning of the equipment.Cause: corrective maintenance was carried out on the equipment following procedures contained in document 335956 revision 4 version c - june 2019.Verified and made adjustments in the alignment of lasers using nile red and blue beads for signal improvement.Reading tests were carried out to verify stability of the readings and satisfactory values were obtained.Calibrite was performed correctly and values were obtained within the recommended range.Equipment working correctly and released for use.Note: it is necessary to check the air conditioning in the room, as it apparently is not reaching the temperature required for the proper functioning of the equipment.Solution: corrective maintenance was carried out on the equipment following procedures contained in document 335956 revision 4 version c - june 2019.Verified and made adjustments in the alignment of lasers using nile red and blue beads for signal improvement.Reading tests were carried out to verify stability of the readings and satisfactory values were obtained.Calibrite was performed correctly and values were obtained within the recommended range.Equipment working correctly and released for use.Note: it is necessary to check the air conditioning in the room, as it apparently is not reaching the temperature required for the proper functioning of the equipment.Returned sample evaluation: a return sample was not requested because there were no replaced parts.Risk analysis: risk management file part # 342973ra, rev.04/vers.D, bd facscalibur product family risk analysis was reviewed.No new hazards have been identified and the current mitigation is sufficient.Hazard(s) identified? yes, no? id: 3.1.4.Hazard: operational hazard ¿ fl3 separation qc failure.Cause: fl3 filter¿s optical characteristic is not optimal.Harmful effects: cannot proceed with clinical results after qc failure.Risk control: new fl3 filter to optimize optical characteristics.Implementation verification: verification protocol and report vp12256.Effectiveness verification: 500000189287.Probability: 1.Severity: 3.Risk index: 3.Residual risk evaluation: a.New hazards: none.Mitigation(s) sufficient yes, no? root cause: based on the investigation results the root cause of the erroneous results was due to misaligned optics.Conclusion: based on the investigation results the root cause of the erroneous results was due to misaligned optics.The fse confirmed the issue and adjusted the alignment of the lasers using nile red and blue beads.After the calibration, various tests were performed to verify the stability of the values obtained, and the instrument was functioning as expected.No one was harmed or injured, and no medical diagnosis was performed due to the erroneous results.The safety risk is moderate, s3, and there was no impact to patient health or safety.H3 other text : see h10.

Brand Name
BD FACSCALIBUR¿ FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key13321108
Report Number2916837-2022-00010
Device Sequence Number1595158
Product Code GKZ
UDI-Device Identifier00382903429752
UDI-Public00382903429752
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K923790
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number342975
Device Catalogue Number342975
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2021
Supplement Date Received by Manufacturer03/01/2022
Initial Report FDA Received Date01/21/2022
Supplement Report FDA Received Date03/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/24/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown